Asian Journal of Mathematics

Volume 19 (2015)

Number 1

Various covering spectra for complete metric spaces

Pages: 171 – 202



Christina Sormani (Department of Mathematics, CUNY Graduate Center and Lehman College, New York, N.Y., U.S.A.)

Guofang Wei (Department of Mathematics, University of California at Santa Barbara)


Here we study various covering spectra for complete noncompact length spaces with universal covers (including Riemannian manifolds and the pointed Gromov Hausdorff limits of Riemannian manifolds with lower bounds on their Ricci curvature). We relate the covering spectrum to the (marked) shift spectrum of such a space. We define the slipping group generated by elements of the fundamental group whose translative lengths are $0$. We introduce a rescaled length, the rescaled covering spectrum and the rescaled slipping group. Applying these notions we prove that certain complete noncompact Riemannian manifolds with nonnegative or positive Ricci curvature have finite fundamental groups. Throughout we suggest further problems both for those interested in Riemannian geometry and those interested in metric space theory.


metric spaces, covering spectrum, universal covers, fundamental groups

2010 Mathematics Subject Classification

53B20, 53C30

Published 12 February 2015